Should Tylenol Be Banned?
Most people consider Tylenol (acetaminophen) a benign pain reliever that's safe enough to give to their kids. That's a misconception. The reality is that acetaminophen is behind more than 100,000 calls to poison control centers annually; 50,000 emergency room visits, 2,600 hospitalizations; and more than 450 deaths from liver failure. What's more, regular use of acetaminophen may increase one's likelihood for asthma, hearing loss (especially in men under 50 years), and infertility.
Consumers need to know that acetaminophen is extremely dangerous and causes significant side effects. There are better and safer alternatives. For that reason, I believe it should be used only when there are no other options, or else removed entirely from the market.
Acetaminophen is the only remaining member of the class of drugs known as "aniline analgesics" that's still on the market. It only blocks feelings of pain and reduces fever, but exerts no significant anti-inflammatory action. Anti-inflammatory drugs such as aspirin, ibuprofen, and naproxen are better and safer pain and fever reducers.
Here are three reasons to avoid taking acetaminophen.
1. It can harm the liver.
Acetaminophen reduces the liver's supply of the important detoxifying aid and antioxidant glutathione. When taken alongside alcoholic drinks or other compounds toxic to the liver, including other medications, acetaminophen's negative effects on the liver are multiplied. For people with impaired liver function, acetaminophen can actually be deadly.
2. It can lead to more childhood asthma and allergies.
Acetaminophen is often prescribed to children to relieve fever. However, children under age one who've taken it appear to have an increased incidence of asthma and other allergic symptoms later in childhood. Asthma is another disease process influenced greatly by antioxidant mechanisms. Acetaminophen severely depletes glutathione levels not only in the liver, but presumably other tissues as well, and should definitely not be used in people with asthma.
3. It is associated with severe, even fatal skin reactions.
On August 1, 2013, the FDA released a notification reporting that acetaminophen is now associated with rare, but severe and sometimes fatal, skin reactions even at recommended dosages. Known as Stevens-Johnson Syndrome (SJS), toxic epidermal necrolysis (TEN), and acute generalized exanthematous pustulosis (AGEP), these skin conditions cause reddening of the skin, rash, blisters, and detachment of the upper surface of the skin. Such reactions can occur at any time while acetaminophen is being taken — even if it's first time the drug is taken. Other over-the-counter drugs used to treat fever and pain (e.g., nonsteroidal anti-inflammatory drugs, or NSAIDS, such as aspirin, ibuprofen, and naproxen) also carry the risk of causing serious skin reactions, but they already describe this in the warnings section of their drug labels.
It's time to pull the plug on acetaminophen.
If the side effects and risks associated with acetaminophen were associated with a dietary supplement, it would be yanked from the market immediately. The FDA needs to quit following a double standard and instead look after the public's best interest. The over-the-counter drugs so many of us have come to trust need to have up-to-date warnings on labels. If they're outdated, due to the fact that there are better, safer drugs now available, they should be pulled off the shelves permanently.
Sign up for my free newsletter and you'll receive a free copy of my new ebook, Stress, Anxiety and Insomnia! What the Drug Companies Won't Tell You and Your Doctor Doesn't Know.
And are you feeling a little fatigued? Feel like something's just not right, but Western Medicine tells you, "you're fine"? Jason Wachob, founder & CEO of mindbodygreen, tells all in his health story. Sign up now for FREE!